So let's talk about the nursing process
in clinical decision making.
See, that's the difference in pharmacology.
We don't want you to just memorize drugs,
this is clinical decision making.
You're preparing yourself,
not to be someone who just
follows things remotely,
but someone who actually gets in there and
assesses the safety for each patient.
So it spells ADPIE.
I'll show you, the first letter, "A"
stands for assessment.
"P" stands for planning.
"I" stands for implementation,
and "E" for evaluation.
Now, you're going to see the nursing process
all throughout your nursing program.
So this is something you're probably
already familiar with,
but we're going to talk about
how we use these steps
in clinical decision-making that
So, our first example is that if we're
treating someone's hypertension,
their high blood pressure,
and we're going to give them medication,
we're going to check their blood pressure
before we give them medication,
and after the medication to make
sure that it was effective.
Another example is if I have a
patient who is diabetic
and we're giving them insulin to
manage their blood sugar.
We're going to check their blood sugar
regularly in the hospital, particularly,
because when a diabetic is ill,
their blood sugar can be very erratic.
So before I would give insulin,
I would check their blood sugar.
Sometimes, you look at lab values.
If I have a patient who is on some type
of medication to treat clots,
you may have heard them
called blood thinners,
we'll do things like look at their
Prothombin time, their PT
or their INR if someone's on
something like warfarin,
which is a type of blood thinner.
Now, we'll give that the
more scientific name
when we actually talk about
But for now, it's good enough to know that
if someone's on a medication
like a blood thinner
and anticoagulant and antiplatelet,
then we'll draw lab values to make
sure they're within a safe range.
Now, there's some drugs that have
serum levels that are drawn.
Digoxin is an example of one
of those medications.
That's a cardiac glycoside that we use
to treat patients with heart disease.
Meaning a very narrow window
where the medication is safe,
where they get just enough medication
that it will do what we want it to do,
but not too much medication that the
patient will suffer with toxicity.
Another one is like gentamicin.
We do peak and trough levels
on those medications.
Now, don't worry about trying to
memorize all those things.
Those are just a way to give you examples
to see that when we do assessment,
sometimes there's very specific things
we do for each medication,
and sometimes there's not.
So it'll be vital signs,
lab values, or actually looking
at some serum drug levels.
So here's something I always think through,
both when I'm taking test questions,
and when I'm giving medications
to actual patients:
"For this particular patient in
this particular setting,
is it reasonably safe for this patient
to receive this medication?"
So, you're just thinking through
all those types of things
based on the type of medication
that you're giving
for this patient in this particular setting,
is it reasonably safe for them
to receive this medication?
Because it's our role to understand
the risks and the adverse effects
of any medication that we give.
So you want to know what the risks are
compared to the patient's current status.
Now, let me explain what I mean.
If I give a diuretic to a patient
that you may have heard that
called a "water pill,"
that's sometimes what their
elderly clients call that,
but a diuretic causes you to lose
excess volume from your body.
So when you lose excess volume,
your blood pressure will drop.
So if I'm going to give a diuretic
to a patient who
already has low blood pressure
that's going to be a big risk. And we're going
to want to evaluate that very closely
and monitor them very closely.
Also, when a patient has low blood
pressure, they're at risk for falls.
Another example is someone, if they
have low serum potassium,
that means if we do lab work from
them and the potassium
was lower than normal, and
they're taking digoxin,
for this particular medication,
a low potassium makes
them at increased risk
to become toxic to their digoxin.
The biggest risk with insulin
is too low blood sugar.
We always worry about high
blood sugar with diabetics,
but when we give insulin, actually
the biggest risk to the patient
will be that their blood sugar
will drop too low.
And last, if someone has kidney dysfunction.
So, if someone can be in…
starting to have kidney problems,
either because of a trauma
or another medication that they've got,
we don't want to give a drug
meaning it's toxic to the kidneys.
So, by you understanding the risk
of each particular medication
and knowing your patient, you
can help keep them safe.